Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Withdrawl Effects of Lexapro

04/04/2006

Question:

I was on lexapro 10 with clonazepam 0.5 for anxiety and panic disorder GAD. Male aged 50 years. I was on this medicine since November 2004 till 28-02-2005 i.e almost for 15 months. I was relieved of my symptoms. I felt well till few days. But since a week, I feel nervousness, dizziness, sleepless night slightly feeling relpase of the pre treatment symptoms. Recently, I was prescribed Flomax 0.4 for Mild BPH.since month I take the medicine in the night.

Are the indicated symptoms are withdrawl symptoms of GAD medicine or the side effect of the Flomax 0.4. Further, I have a disturbed sleep, awakening in the night and then sleeplessness till morning. Rven at workplace, I have tiredness, headache heavy eyes etc. I do not understand or differentiate the symptoms. If you can assist me in my problem, I shall be highly obliged.

Answer:

For specific symptoms like yours it is very important that your confer with your own physician.  This internet site is no substitute for discussing symptoms and medications with your physician.

Some background on SSRI withdrawal, however, could be helpful to you.  Lexapro is a selective serotonin reuptake inhibitor, and when this type of medication is used, there can occasionally be temporary withdrawal symptoms if the medicine is suddenly discontinued.  These symptoms usually begin about 1 - 3 days after stopping the medication, and have disappeared within 1 - 2 weeks after stopping.  If you stopped your medication in February and are having symptoms a month later, it is more likely that your illness has relapsed.  While some people can "cure" their depression and/or anxiety with a single 9 - 18 month course of medication (or with counseling or with a combination of these), other people need medication for longer periods of time (as long as 2 - 3 years) and still others will need to be on medication indefinitely.  The return of "pretreatment symptoms" suggests that you should return to your physician, and consider restarting medication for your anxiety and panic disorder (and if not already doing so, I would strong encourage counseling and therapy, as well.)

Good luck.

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati